Alert archive / South Dakota / Flash Flood Warnings in 2016

Flash Flood Warning 1, NWS Aberdeen, SD

July 22, 2016Corson County, Dewey County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jul 22, 2016, 5:59 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2016, 5:59 PM MDT (23:59 UTC)
Expired
Jul 23, 2016, 12:00 AM MDT
In force
6 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

Counties Corson County, SD, Dewey County, SD

The radar

The Bismarck radar (KBIS), 160 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 7:00 PM MDTFLASH FLOODIsabel, SD4.93 RAIN. FLOODED ROADS. LARGE ARAS OF STANDING WATER. .
Jul 22, 9:00 PM MDTHEAVY RAIN 3.62 E Isabel, SDSTORM TOTAL RAINFALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 61 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 12.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1508 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

754 
WGUS53 KABR 222359
FFWABR
SDC031-041-230600-
/O.NEW.KABR.FF.W.0001.160722T2359Z-160723T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
559 PM MDT FRI JUL 22 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  SOUTHWESTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL MIDNIGHT MDT SATURDAY

* AT 557 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. RADAR ESTIMATES INDICATE 3 TO 4
  INCHES OF RAIN HAS FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN
  SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  TIMBER LAKE...ISABEL...FIRESTEEL...WHITE HORSE...SHAMBO RANCH AND
  LITTLE MOREAU REC AREA.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 4557 10187 4556 10106 4521 10081 4519 10149
      4538 10149 4539 10147 4547 10147 4547 10181

$$

PARKIN
1 follow-up statement
281 
WGUS73 KABR 230559
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1159 PM MDT FRI JUL 22 2016

SDC031-041-230609-
/O.EXP.KABR.FF.W.0001.000000T0000Z-160723T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DEWEY SD-CORSON SD-
1159 PM MDT FRI JUL 22 2016

...THE FLASH FLOOD WARNING FOR NORTHWESTERN DEWEY AND SOUTHWESTERN
CORSON COUNTIES WILL EXPIRE AT MIDNIGHT MDT...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 4557 10187 4556 10106 4521 10081 4519 10149
      4538 10149 4539 10147 4547 10147 4547 10181

$$

TMT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 5:37 PM MDT, 22 minutes earlier.

Area forecast discussion, Jul 22, 5:37 PM MDT, 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
637 PM CDT FRI JUL 22 2016

.UPDATE...
Issued at 630 PM CDT FRI JUL 22 2016

See updated aviation discussion below.

&&

.SHORT TERM...(This Evening through Sunday Night)
Issued at 306 PM CDT FRI JUL 22 2016

Looks to be an active evening coming for the region. Elevated
convection in ND became sfc rooted and is now moving southeast
through the central ABR CWA with large hail and high winds being
reported. Will likely see more convection fire up on outflows across
the region through evening, especially given very unstable airmass
across the region. Deep layer shear is fairly decent over northern
SD, but ll shear (0-1km) is somewhat week, which should limit the
tornado potential.

More activity is currently developing over western SD/NE in advance
of mid level wave tracking out of WY.  This activity is expected to
spread into the western CWA this evening, and across the rest of the
state overnight. The highest probabilities of severe this evening
are probably over NW/NC SD where instability remains high and deep
layer shear is highest.  However strong instability CWA wide could
promote strong/severe storms even over southwest CWA.

On Saturday afternoon storms a head of an advancing front could turn
severe in the afternoon, mainly east of the James Valley. The rest
of the short range looks fairly tranquil as high pressure builds
south over the area.

.LONG TERM...(Monday through Friday)
Issued at 306 PM CDT FRI JUL 22 2016

The mid level flow over the CONUS will feature a developing positive
Pacific North American pattern as we head into and through the long
term. With the mid level ridge building out west, the flow will turn
to northwest across much of the Northern Plains. This presents
issues for timing any waves across the region.  Several systems look
to move through during the period with the models all over the place
concerning pcpn chances.  For now will have to accept the broad
brush approach and hope for better timing in future runs.
Temperatures overall should average out below normal due to the
influx of air from the north.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 630 PM CDT FRI JUL 22 2016

Showers and thunderstorms will affect the northwestern CWA this
evening...including KMBG. The thunderstorm chance will spread
eastward late tonight and through the day Saturday. Brief periods
of MVFR cigs and vsbys are possible with the thunderstorms.

&&

.ABR Watches/Warnings/Advisories...
SD...Excessive Heat Warning until 7 PM CDT /6 PM MDT/ this evening for
     SDZ003-004-009-010-015>020-022-023-033>037-045-048-051.

MN...NONE.
&&

SHORT TERM...TDK
LONG TERM...TDK
AVIATION...Parkin
Hazardous weather outlook, Jul 22, 4:13 AM MDT, 13 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
513 AM CDT FRI JUL 22 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-231015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
513 AM CDT FRI JUL 22 2016 /413 AM MDT FRI JUL 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES WILL RANGE FROM 95 DEGREES TO 110 DEGREES ACROSS THE
AREA ONCE AGAIN TODAY.

STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS THE AREA LATE THIS
AFTERNOON ACROSS NORTH CENTRAL SOUTH DAKOTA...THEN OVER ALL OF THE
FORECAST AREA DURING THE OVERNIGHT HOURS. LARGE HAIL AND DAMAGING
WINDS ARE THE MAIN THREATS...ALTHOUGH THERE IS A SMALL TORNADO
THREAT OVER NORTH CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON INTO
THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG TO SEVERE STORMS ARE POSSIBLE ONCE AGAIN SATURDAY AFTERNOON
AND EVENING...MAINLY ACROSS NORTHEAST SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA. LARGE HAIL AND STRONG WINDS ARE THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON INTO THE
EARLY EVENING OVER NORTH CENTRAL SOUTH DAKOTA.

TMT

In the hours before

Local storm report, Jul 22, 4:52 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
552 PM CDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             FIRESTEEL               45.43N 101.28W
07/22/2016  E1.75 INCH       DEWEY              SD   TRAINED SPOTTER

            HAIL OF ALL SIZES, UP TO GOLF BALL. .

&&

RL
Local storm report, Jul 22, 5:00 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
600 PM CDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             FIRESTEEL               45.43N 101.28W
07/22/2016  M2.00 INCH       DEWEY              SD   STORM CHASER

            2.2 INCH SIZE HAIL MEASURED.

&&

KS
Local storm report, Jul 22, 5:10 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
610 PM CDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             3 E FIRESTEEL           45.43N 101.22W
07/22/2016  E1.75 INCH       DEWEY              SD   TRAINED SPOTTER

            .

&&

KS
Local storm report, Jul 22, 5:26 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
626 PM CDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             6 W LITTLE MOREAU REC A 45.35N 101.22W
07/22/2016  E1.00 INCH       DEWEY              SD   TRAINED SPOTTER

            .

&&

KS
Local storm report, Jul 22, 5:33 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
633 PM CDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             6 SE MCINTOSH           45.85N 101.28W
07/22/2016  E1.00 INCH       CORSON             SD   PUBLIC

            RADAR ESTIMATED TIME.

&&

RL
Local storm report, Jul 22, 5:36 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
636 PM CDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             6 WSW LITTLE MOREAU REC 45.32N 101.22W
07/22/2016  E1.75 INCH       DEWEY              SD   TRAINED SPOTTER

            .

&&

KS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 4:06 AM MDTSpecial Weather StatementABRCampbell24 min
Jul 22, 11:43 AM MDTSevere Thunderstorm WarningABRCampbell, McPherson35 min
Jul 22, 12:15 PM MDTSevere Thunderstorm WarningABREdmunds, McPherson45 min
Jul 22, 12:48 PM MDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson42 min
Jul 22, 1:19 PM MDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, Spink41 min
Jul 22, 1:55 PM MDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, Spink50 min
Jul 22, 2:10 PM MDTSevere Thunderstorm WarningABRFaulk, Hand35 min
Jul 22, 2:24 PM MDTSevere Thunderstorm WarningABRFaulk, Hand, Spink51 min
Jul 22, 2:59 PM MDTSevere Thunderstorm WarningABRHand, Spink61 min
Jul 22, 3:48 PM MDTSevere Thunderstorm WarningABRCorson, Dewey42 min
Jul 22, 4:20 PM MDTSevere Thunderstorm WarningABRCorson40 min
Jul 22, 4:28 PM MDTSevere Thunderstorm WarningABRCorson, Dewey62 min
Jul 22, 4:33 PM MDTSevere Thunderstorm WarningABRCorson, Dewey57 min
Jul 22, 4:52 PM MDTSevere Thunderstorm WarningABRCorson, Dewey68 min
Jul 22, 5:28 PM MDTSevere Thunderstorm WarningABRCorson, Dewey47 min

Nearby

Flash Flood Warnings in South Dakota, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.